Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 308, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Nov 27, 2005, 5:08 PM CST for Wayne County, Iowa. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 27, 2005, 5:08 PM CST (23:08 UTC)
- Expired
- Nov 27, 2005, 5:34 PM CST
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Wayne County, IA
The radar
The Des Moines radar (KDMX), 116 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 27, 5:20 PM CST | HAIL 0.88 | 5 E Garden Grove, IA | |
| Nov 27, 5:22 PM CST | HAIL 0.88 | 1 W Humeston, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 272308 SVRDMX IAC185-280000- /O.NEW.KDMX.SV.W.0308.051127T2308Z-051128T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 508 PM CST SUN NOV 27 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN WAYNE COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 600 PM CST. * AT 503 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTHEAST OF LEON...OR 64 MILES SOUTHWEST OF OTTUMWA...AND MOVING NORTH AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR HUMESTON BY 520 PM CST. THE LOCATION OF CLIO IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4058 9355 4059 9333 4089 9333 4089 9355 $$ KINNEY
2 follow-up statements
000 WWUS53 KDMX 272316 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 516 PM CST SUN NOV 27 2005 IAC185-280000- /O.CON.KDMX.SV.W.0308.000000T0000Z-051128T0000Z/ WAYNE IA- 516 PM CST SUN NOV 27 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN WAYNE COUNTY UNTIL 600 PM CST... AT 511 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF CORYDON...OR 57 MILES SOUTH OF DES MOINES...AND MOVING NORTH AT 55 MPH. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN WAYNE COUNTY...INCLUDING THE LOCATION OF HUMESTON. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4058 9355 4059 9333 4089 9333 4089 9355 $$ KINNEY
000 WWUS53 KDMX 272334 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 534 PM CST SUN NOV 27 2005 IAC185-272344- /O.CAN.KDMX.SV.W.0308.000000T0000Z-051128T0000Z/ WAYNE IA- 534 PM CST SUN NOV 27 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WAYNE COUNTY HAS BEEN CANCELLED... AT 533 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. WAYNE COUNTY LAW ENFORECEMENT REPORTED NICKEL SIZED HAIL 5 MILES EAST OF GARDEN GROVE AT 5:20 PM. LAT...LON 4058 9355 4059 9333 4089 9333 4089 9355 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 3:15 PM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Nov 27, 3:15 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CST SUN NOV 27 2005 .DISCUSSION... NUMEROUS ISSUES TO DEAL WITH THIS FORECAST PERIOD AS THE PLAINS STORM SYSTEM TAKES SHAPE. NEAR TERM...MODELS ARE CONSISTENT WITH THEIR SOLUTIONS. GFS WAS MAINLY FOLLOWED FOR ITS CONSISTENCY. WATER VAPOR SHOWS THE UPPER LEVEL SYSTEM DIGGING AND STILL DEEPENING. THIS SYSTEM IS EXTREMELY DYNAMIC BUT SEVERE POTENTIAL FOR OUR CWA IS QUESTIONABLE. CAPE VALUES ARE WEAK (ON THE ORDER OF 200-300) BUT SHEAR IS TREMENDOUS. THERE ARE CONCERNS THAT THE SHEAR IS TOO STRONG FOR THE CAPE AND STORMS MAY SHEAR APART OVER THE CWA. 850MB WIND FIELDS AROUND 50KTS AND IF THIS GETS MIXED DOWN IN CONVECTION THIS WOULD BE THE MAIN CONCERN. HWO WILL BE UPDATED TO ADDRESS THE MAIN THREAT BEING WIND. MAIN TIME FOR CONVECTION OVER THE CWA TONIGHT WILL BE FROM 00Z-06Z. THE NEXT CONCERN IS PRECIP TYPE AND TIMING OF CHANGEOVER. ALL MODELS ARE ONCE AGAIN IN GOOD AGREEMENT WITH THE LOW WRAPPING UP SO MUCH WARM AIR I HAVE A HARD TIME SWITCHING PRECIP OVER DURING THE DAY ON MONDAY. I HAVE ADJUSTED GRIDS TO KEEP PRECIP ALL RAIN THROUGH MID AFTERNOON. AS THE LOW PULLS OFF TO THE NORTHEAST COLDER AIR WILL EVENTUALLY GET PULLED DOWN ACROSS THE CWA FOR MONDAY EVENING BUT THE DRY SLOT QUICKLY WORKS IN AS WELL. THE RESULT WILL BE A CHANGE OVER TO SNOW VERY LATE MONDAY AFTERNOON/MONDAY EVENING THEN THE SNOW ENDING BY MIDNIGHT. WE MAY SEE SOME FLURRIES FOR THE REMAINDER OF THE NIGHT BUT NOTHING IN THE WAY OF ACCUMULATING SNOW. TEMPS IN THE GRIDS WERE PRETTY GOOD BUT I DID MAKE SOME TIMING ADJUSTMENTS. MONDAYS HIGH WILL LIKELY OCCUR IN THE MORNING BEFORE THE LOW MOVES NORTHEAST THEN STEADY OR FALLING TEMPS FOR THE REST OF THE DAY. THE NEXT FORECAST CHALLENGE IS WHAT TO DO WITH THE MID WEEK SYSTEM. UKMET/EMCF AND GFS ARE ALL KEEPING THIS SYSTEM A QUICK MOVING OPEN WAVE SO I HAD A HARD TIME WITH KEEPING PRECIP CHANCES FOR 36 HOURS. I TRIMMED POPS TO LATE WEDNESDAY AFTERNOON AND NIGHT INTO THURSDAY MORNING. TEMPS COLD ENOUGH FOR SNOW THIS TIME SO NO REAL ISSUE WITH PRECIP TYPE. && .DMX WATCHES/WARNINGS/ADVISORIES..NONE. && FAB
Hazardous weather outlook, Nov 27, 3:25 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CST SUN NOV 27 2005 IAZ004>007-015>017-023>025-033-034-282130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN- 325 PM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR OVER THE AREA TONIGHT. ALTHOUGH AN ISOLATED SEVERE STORM IS POSSIBLE...NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ026>028-035>039-044>049-057>060-070>072-081-282130- FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE- DALLAS-POLK-CASS-ADAIR-MADISON-ADAMS- 325 PM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND EARLY MONDAY MORNING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WIND GUSTS NEAR 60 MPH. IN ADDITION...AN ISOLATED BRIEF TORNADO CANNOT BE RULED OUT. A LESSER HAIL THREAT WILL EXIST WITH ISOLATED ONE INCH HAIL POSSIBLE. WHILE SCATTERED STORMS WILL OCCUR THROUGH THE ENTIRE EVENING...A LINE OF STRONG THUNDERSTORMS IS EXPECTED TO LIFT NORTHEAST INTO SOUTHERN IOWA BY EARLY EVENING AND THEN PUSH INTO CENTRAL IOWA BY 9 PM. THESE STORMS WILL QUICKLY LIFT THROUGH THE AREA AND WILL DIMINISH TO SHOWERS BY 3 AM IN MOST AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING AND EARLY MONDAY MORNING. IAZ050-061-062-073>075-082>086-092>097-282130- TAMA-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 325 PM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WIND GUSTS NEAR 65 MPH. IN ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT. A LESSER HAIL THREAT WILL EXIST WITH ISOLATED ONE INCH HAIL POSSIBLE. A LINE OF THUNDERSTORMS IS EXPECTED TO LIFT NORTHEAST INTO SOUTHERN IOWA BY EARLY EVENING. THESE STORMS WILL QUICKLY LIFT THROUGH THE AREA AND WILL DIMINISH TO SHOWERS BY MIDNIGHT IN MOST AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 5:39 PM CST | Severe Thunderstorm Warning | DMX | Lucas | 16 min |
| Nov 27, 5:44 PM CST | Severe Thunderstorm Warning | DMX | Warren | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.